How is it possible to suffer from Anaphylactic Shock at any age?
While those with a family history of allergies are more likely to be affected by anaphylactic shock, it can also affect people who have never had allergies before.
What exactly is anaphylaxis?
It is an extremely severe allergic reaction.
The most common cause is an allergic reaction to:
Stings from insects (particularly bee and wasp stings)
Some people are unaware that they have a severe allergy to insect bites/stings.
Consuming foods known to cause allergies (such as peanuts, tree nuts, shellfish, milk, fish, eggs and some fruits)
Eating certain seafoods can result in a severe allergic reaction.
Antibiotics and nonsteroidal anti-inflammatory drugs such as aspirin are examples of medications that are used to counteract such reactions.
Latex has also been linked to anaphylaxis. While most people associate latex with products like gloves, it can also be found in fruits like avocado, kiwifruit, plums, strawberries, tomatoes, and bananas. This is thought to be due to the presence of the same protein found in latex that causes latex allergy in these fruits.
This is why it is critical to know if people have Latex allergies before presenting Latex products such as gloves as a P.P.E. option.
Surprisingly, there has been an increase in the number of people who have Anaphylaxis as a result of exercise/running or aerobic activity. There are also instances of people suffering anaphylaxis after consuming alcohol.
What are the signs and symptoms?
A series of symptoms is typical. The symptoms may appear suddenly or gradually. In terms of timing, it could happen almost instantly or over a longer period of time, up to a few hours.
It can last for several days in rare cases.
Someone may react in the following ways:
The appearance of skin rashes, including hives. Their skin may be itchy, flushed, or pale.
Rashes on the skin (including hives) are possible.
Blood pressure may fall dramatically.
Because of swelling, their tongue, airways, and/or throat may constrict, resulting in wheezing. They will appear to have trouble breathing, which could be fast, shallow breathing.
Breathing difficulties are one of the most common symptoms of Anaphylaxis.
Their pulse may become weaker and faster.
Some people may also experience nausea, vomiting, or diarrhoea.
Feeling faint or lightheaded.
Facial Swelling, including swelling of the lips and eyelids, can cause dizziness or lightheadedness.
Is Anaphylaxis dangerous?
The quick answer is yes!
Anaphylaxis is dangerous and can quickly lead to Anaphylactic Shock.
When you have anaphylactic shock, your blood pressure drops suddenly and your airways narrow. This can cause an obstruction in the airway, making it difficult to breathe normally.
The key is to seek treatment as soon as possible; otherwise, it can lead to serious complications and even death.
It is possible that it will stop your heart, which could be fatal. If a person stops breathing, CPR must be administered.
What is the procedure? How can you assist?
1. Prompt action will be extremely beneficial. The clock is ticking. Examine the symptoms
2. Inquire if the person has an Epi-pen to treat an allergic reaction.
3. If the individual claims to require an auto injector (such as an Epi-pen, ask for their consent to administer the injection).
4. Get the Epi-pen and remember this chant: “Blue to the Sky, Orange to the Thigh” – This means to pull the blue lid off (safety tip) and inject the orange part. It is best to give them an Epi-pen while they are lying down. If the person is having difficulty breathing in this position, raise them slightly.
5. Place the orange tip in the middle of the outer thigh (on the upper leg). Firmly insert the auto-injector into the outer thigh until you hear a “click.” This means that the adrenaline injection has started. Count slowly to three (e.g. 1001, 1002, 1003). This will give enough time to ensure that the medication has been administered. Use the thigh rather than other muscles because it allows for much faster absorption and thus a faster response.
IMPORTANT: You do not need to remove their clothing in order to administer the Epi-pen. It will pass through clothing (however not through the seams of jeans). Before administering, make sure there is nothing in their pockets.
6. Seek medical attention right away after using the Epi-pen. The individual will need to be monitored because the allergic reaction may cause ongoing symptoms. The effects of using an Epi-pen are immediate but short-lived. It’s like a ‘bandaid,’ only lasting 5 – 15 minutes. If at all possible, obtain a second Epi-pen to ensure that you are fully prepared in the event that the casualty’s reaction and/or breathing becomes severe again, or if emergency services are delayed.
Even if the person appears to have recovered, always seek emergency treatment by dialling 999.
What happens if the Epi-pen is no longer effective?
The expiry date of an epi-pen is printed on the pen. They contain a fluid that should appear clear. If the pen is out of ink and the only one available, use it anyway and notify 999 operator.
Why should YOU be aware of anaphylaxic shock?
This could happen to anyone at any time, whether at the gym, at work, or out and about in the community. This COULD occur to you!
Because time is of the essence, it is critical that we all understand the message of “Blue to the Sky, Orange to the Thigh.” This could save someone’s life.
We currently offer first aid training in Belfast and first aid training in Glasgow with an extensive range of courses that provide practical and theoretical knowledge to ensure that you are prepared for any situation.
We are here to assist you if you want to learn more about First Aid and how to save a life